Evaluation of factors affecting the occurrence of second atypical fracture after bone union of the first atypical fracture.
Bone. 2020 Sep 29;:115671 Authors: Tsuchie H, Miyakoshi N, Kasukawa Y, Nozaka K, Saito K, Kinoshita H, Kobatyashi M, Suzuki N, Aizawa T, Abe H, Maekawa S, Tomite T, Ono Y, Ouchi K, Shibata N, Nagahata I, Takeshima M, Akagawa M, Yuasa Y, Sato C, Shimada Y
PURPOSE: Teriparatide is sometimes used in the treatment of atypical femoral fracture (AFF). Even if bone union is achieved, orthopedic physicians must consider the risk of relapse. This study aimed to investigate the factors affecting AFF recurrence, and to determine the appropriate treatment for osteoporosis after bone union. METHODS: One hundred thirty-one consecutive AFFs in 113 Japanese patients were included. Eleven patients had AFF in the unaffected limb (9 patients) after the first AFF or re-fracture at the original fracture site (2 patients) after bone union of the first AFF was confirmed. We divided all patients into two groups: the second fracture group (22 AFFs in 11 patients) and non-second fracture group (109 AFFs in 102 patients). We compared clinical information between the 2 groups and investigated the factors affecting AFF recurrence using the Student t-, Welch t-, and chi-square tests. RESULTS: Although there was no significant difference in clinical characteristics between the 2 groups, multivariate analysis of factors associated with AFF recurrence identified short duration of treatment with teriparatide and active vitamin D3 (p = 0.0408 and 0.0366, respectively) as risk factors. Even in the analysis excluding subtrochanteric AFF, short periods of teriparatide and active vitamin D3 administration were observed as risk factors (p = 0.0484 and 0.0346, respectively). CONCLUSION: The administration of teriparatide for as long as possible after occurrence first AFF and the use of active vitamin D3 after completion of teriparatide therapy may be the most effective strategy to prevent the recurrence of AFF. PMID: 33007529 [PubMed - as supplied by publisher]